Alert archive / Nevada / Wind Advisories in 2016

Wind Advisory 24, NWS Elko, NV

September 12, 2016Nye County, White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Sep 12, 2016, 11:14 AM PDT for Nye County, White Pine County, Nevada. It took effect at Sep 13, 2016, 8:00 AM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 12, 2016, 11:14 AM PDT (18:14 UTC)
In effect from
Sep 13, 2016, 8:00 AM PDT
Expired
Sep 13, 2016, 8:00 PM PDT
In force
12 hr
Issued by
NWS Elko, NV

Counties Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 242 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 6.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2016-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2016-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3402 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

243 
WWUS75 KLKN 121814
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
1114 AM PDT MON SEP 12 2016

NVZ035-041-131215-
/O.NEW.KLKN.WI.Y.0024.160913T1500Z-160914T0300Z/
WHITE PINE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK...DUCKWATER...CURRANT SUMMIT
1114 AM PDT MON SEP 12 2016

...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM PDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 8 AM TO 8 PM PDT TUESDAY. 

* WINDS...SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO
  45 MPH ARE EXPECTED ACROSS WHITE PINE AND NORTHEASTERN NYE
  COUNTIES. WIND GUSTS TO 50 MPH ARE POSSIBLE ALONG RIDGETOPS.

* TIMING...LATE TUESDAY MORNING THROUGH EARLY EVENING HOURS
  TUESDAY.

* IMPACTS...DRIVERS IN HIGH PROFILE VEHICLES SHOULD EXERCISE CAUTION
  ESPECIALLY ALONG EAST-WEST ROUTES...PARTICULARLY US HIGHWAY 50.
  AREAS OF BLOWING DUST COULD RESTRICT VISIBILITIES. SECURE LOOSE
  OUTDOOR ITEMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT, ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
4 follow-up statements
287 
WWUS75 KLKN 122117
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
217 PM PDT MON SEP 12 2016

NVZ035-041-131530-
/O.CON.KLKN.WI.Y.0024.160913T1500Z-160914T0300Z/
WHITE PINE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK...DUCKWATER...CURRANT SUMMIT
217 PM PDT MON SEP 12 2016

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 8 PM PDT
TUESDAY...

* WINDS...SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO
  45 MPH ARE EXPECTED ACROSS WHITE PINE AND NORTHEASTERN NYE
  COUNTIES. WIND GUSTS TO 50 MPH ARE POSSIBLE ALONG RIDGETOPS.

* TIMING...LATE TUESDAY MORNING THROUGH EARLY EVENING HOURS 
  TUESDAY.

* IMPACTS...DRIVERS IN HIGH PROFILE VEHICLES SHOULD EXERCISE
  CAUTION ESPECIALLY ALONG EAST-WEST ROUTES...PARTICULARLY US 
  HIGHWAY 50. AREAS OF BLOWING DUST COULD RESTRICT 
  VISIBILITIES. SECURE LOOSE OUTDOOR ITEMS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
181 
WWUS75 KLKN 130925
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
225 AM PDT TUE SEP 13 2016

NVZ035-041-140300-
/O.CON.KLKN.WI.Y.0024.160913T1500Z-160914T0300Z/
WHITE PINE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK...DUCKWATER...CURRANT SUMMIT
225 AM PDT TUE SEP 13 2016

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM
PDT THIS EVENING...

* WINDS...SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 
  45 MPH ARE EXPECTED ACROSS WHITE PINE AND NORTHEASTERN NYE 
  COUNTIES. WIND GUSTS TO 50 MPH ARE POSSIBLE ALONG RIDGETOPS. 

* TIMING...WINDS WILL INCREASE AT HIGHER ELEVATIONS EARLY THIS
  MORNING WITH WINDY CONDITIONS IN VALLEY AREAS BY THE MID-
  MORNING. WINDS WILL DIMINISH THIS EVENING.

* IMPACTS...DRIVERS IN HIGH PROFILE VEHICLES SHOULD EXERCISE 
  CAUTION ESPECIALLY ALONG EAST-WEST ROUTES...PARTICULARLY US 
  HIGHWAY 50. AREAS OF BLOWING DUST COULD RESTRICT 
  VISIBILITIES. SECURE LOOSE OUTDOOR ITEMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
358 
WWUS75 KLKN 132106
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
206 PM PDT TUE SEP 13 2016

NVZ035-041-140300-
/O.CON.KLKN.WI.Y.0024.000000T0000Z-160914T0300Z/
WHITE PINE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK...DUCKWATER...CURRANT SUMMIT
206 PM PDT TUE SEP 13 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WINDS...SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 
  45 MPH ARE EXPECTED ACROSS WHITE PINE AND NORTHEASTERN NYE 
  COUNTIES. WIND GUSTS TO 50 MPH ARE POSSIBLE ALONG RIDGETOPS. 

* TIMING...WINDS WILL DIMINISH THIS EVENING.

* IMPACTS...DRIVERS IN HIGH PROFILE VEHICLES SHOULD EXERCISE
  CAUTION ESPECIALLY ALONG EAST-WEST ROUTES...PARTICULARLY US
  HIGHWAY 50 NEAR THE UTAH BORDER. AREAS OF BLOWING DUST COULD
  RESTRICT VISIBILITIES. SECURE LOOSE OUTDOOR ITEMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
528 
WWUS75 KLKN 140258
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
758 PM PDT TUE SEP 13 2016

NVZ035-041-140400-
/O.EXP.KLKN.WI.Y.0024.000000T0000Z-160914T0300Z/
WHITE PINE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK...DUCKWATER...CURRANT SUMMIT
758 PM PDT TUE SEP 13 2016

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

WINDS HAVE DIMINISHED THIS EVENING AND STRONG GUSTY WINDS ARE NO
LONGER EXPECTED. LOCALIZED GUSTS AT 30-40 MPH ARE LIKELY NEAR THE
UTAH BORDER UNTIL 9 PM.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Sep 12, 3:14 AM PDT, 8 hours earlier.

Area forecast discussion, Sep 12, 3:14 AM PDT, 8 hours before
Area Forecast Discussion
National Weather Service Elko NV
314 AM PDT Mon Sep 12 2016

.SYNOPSIS...High temperatures cool significantly early this week
as a storm system drops in from the north. Isolated showers and
thunderstorms today ahead of the approaching system...then
increased showers tonight into Tuesday. Showers and thunderstorms
taper off on Wednesday...with mostly sunny and warmer conditions
for the latter half of the week.

&&

.SHORT TERM...Today through Tuesday. IR satellite showing
increasing clouds over the region early this morning ahead of the
approaching trough which is dropping in from the pacific
northwest. May see some isolated showers and thunderstorms today
over mainly eastern Nevada areas. Models coming into better
agreement for tonight into Tuesday with banding of precipitation
over and near Lander and Eureka Counties...where storm total
precipitation may reach a quarter to a half inch of rain by
Tuesday afternoon. Winds are still expected to become breezy
across portions of east-central Nevada Tuesday...however latest
model guidance progs the strongest winds to be a little further
south and east than did the latest model runs due to a slight
shift in the location of the trough/closed low over the region.

.LONG TERM...Tuesday night through Sunday. The period begins
with closed upper low over northeast NV for a chance of showers
across the northeast. Showers end Wednesday night as upper low
pulls out of the region. Upper ridging then returns on Thursday
for dry and warmer conditions through the weekend. Highs in the
60s to the lower 70s will warm back into the mid 70s to the lower
80s over the weekend.

&&

.AVIATION...A low pressure system will drop into western NV this
afternoon and tonight with showers and thunderstorms developing
mainly across east central NV thru 12z Tuesday.

&&

.FIRE WEATHER...Considerably cooler today across northern Nevada
as a trough drops in from the north. Breezy conditions over much
of the region today though winds are expected to remain below
critical levels in all zones. May see some isolated showers and
thunderstorms over mainly eastern Nevada zones this afternoon as
well. As the trough drops in over Nevada tonight precipitation
will increase over much of north-central Nevada including but not
limited to zones 454 and 468. Banding of showers is likely with a
quarter to a half inch of storm total rains possible by Tuesday
afternoon. Southerly winds increase across east-central Nevada
Tuesday afternoon. Winds will likely be gusting over 30 mph in
zones 455 and eastern 457 Tuesday afternoon...however with rising
RH levels uncertainty remains with respect to potential critical
conditions.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...None.

&&

96/91/91/96

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 10:54 AM PDTRed Flag WarningLKN33 hr

Nearby

Wind Advisories in Nevada, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.